Hail, Dundy
- When
- May 29, 6:25 PM MST
- Where
- Dundy County, 11.01 mi NNE of Parks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.206, -101.675
During the evening severe thunderstorms produced large hail up to half dollar size. The largest hail reported was near Max.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening severe thunderstorms produced large hail up to half dollar size. The largest hail reported was near Max.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 5:08 PM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 608 PM MDT SUN MAY 29 2016 .UPDATE... Issued at 558 PM MDT Sun May 29 2016 Strong, deep lift will continue over the center part of the area near the majority of the storm activity. This lift will diminish during the early evening. The storm activity will then shift to the west and northwest ahead of an approaching upper level short wave trough. Expect the lift to increase during the evening, mainly over the northwest and north central part of the area into the overnight hours before weakening as the short wave trough begins to fill. The nose of the LLJ will also be over the northwest part of the area during this time period, further adding to the lift. The storm activity will diminish/move east of the area during the overnight hours. Due to the increasing stability of the environment, am expecting the severe weather threat to come to a close over the next hour or so if not before. However due to slow storm motions around 15 MPH, flash flooding will continue to be a threat during the evening and into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 217 PM MDT Sun May 29 2016 Scattered thunderstorms have developed this afternoon in southeastern part of the area. A weak shortwave trough rotating around the souther plains ridge has provided enough lift in the moderately unstable and weakly sheared environment for large hail in the strongest cores. The shear is forecast to increase a bit this afternoon so storms will likely persist into the evening hours as they gradually lift north with the upper forcing. Monday will present a similar set up as today. Another shortwave trough will rotate in during the afternoon from the southwest. Instability however will be higher...with most of the forecast area moderately to strongly unstable. Deep layer shear will be similar with perhaps a slight increase as well compared to today. As a result...think there will be another round of scattered storms capable of producing large hail. .LONG TERM...(Monday night through Sunday) Issued at 151 PM MDT Sun May 29 2016 Thunderstorm activity Monday evening, some severe, will slowly wind down Monday night as the longwave of low pressure pulls slightly eastward overnight. The theta-e boundary that provided a focus for thunderstorm development on Monday afternoon/evening will move off to the east as we head into Tuesday. Another round of thunderstorm activity will be possible on Tuesday along and ahead of a cold front. At this time, strong thunderstorms are possible but severe thunderstorm development will be limited. PoPs remain in the forecast through Wednesday morning as this front will likely slow down during the overnight hours and perhaps stall out just to the east of the CWA. This system will move to the east late Wednesday and into Thursday with high pressure building in to the west of the CWA. A dry and warm pattern will persist from late Wednesday into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 501 PM MDT Sun May 29 2016 VFR conditions expected for the TAFs. Not very confident storms currently east of KGLD will make it to the site or even be around by 0z as better environment is east of the site over KCBK. Will amend TAF before 0z if storms do hang on more than anticipated. If that does occur, should not be for more than an hour. Am expecting storms to continue for KMCK for the first hour or so of the TAF. By 3z or so current storm activity should shift away from the sites/diminish. However another round of storms is expected to move in from the west. These storms will remain well west of KMCK, but may impact KGLD toward 6z. Am expecting most of the activity to remain north of KGLD. Storm activity will end for KGLD during the overnight hours. Another round of storms is expected during the afternoon Monday, with activity increasing during the late afternoon. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...TL AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 410 PM MDT SUN MAY 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302215- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 410 PM MDT SUN MAY 29 2016 /510 PM CDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH LATE MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM MDT SUN MAY 29 2016 KSZ013-300045- SHERMAN KS- 618 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN COUNTY UNTIL 645 PM MDT... AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF RULETON...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOODLAND AND EDSON. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 16 AND 28. LAT...LON 3914 10191 3932 10186 3935 10152 3914 10157 TIME...MOT...LOC 0017Z 269DEG 8KT 3922 10179 HUSTED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 627 PM MDT SUN MAY 29 2016 KSZ027-028-300045- WALLACE KS-LOGAN KS- 627 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES UNTIL 645 PM MDT/745 PM CDT/... AT 626 PM MDT/726 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF WALLACE TO 9 MILES WEST OF RUSSELL SPRINGS. MOVEMENT WAS EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WALLACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3891 10167 3882 10123 3899 10129 3907 10168 TIME...MOT...LOC 0026Z 292DEG 7KT 3897 10162 3891 10136 HUSTED
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.29W
05/29/2016 M60 MPH KIT CARSON CO ASOS
&&
HILLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 646 PM MDT SUN MAY 29 2016 COZ090-KSZ001-300100- YUMA COUNTY CO-CHEYENNE KS- 646 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/... AT 646 PM MDT/746 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF WRAY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEECHER ISLAND. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 227 AND 229. LAT...LON 3993 10196 3974 10204 3985 10227 3993 10221 TIME...MOT...LOC 0046Z 288DEG 8KT 3987 10216 HUSTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT SUN MAY 29 2016
NEZ079-300130-
DUNDY NE-
658 PM MDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 730 PM
MDT...
AT 658 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF BENKELMAN TO 16 MILES SOUTH OF
CHURCH GROVE CAMPGROUND. MOVEMENT WAS EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MAX.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4021 10132 4011 10132 4004 10145 4020 10195
4035 10189 4035 10175
TIME...MOT...LOC 0058Z 280DEG 8KT 4017 10147 4021 10169
HUSTEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 704 PM MDT SUN MAY 29 2016 COZ090-KSZ001-300130- YUMA COUNTY CO-CHEYENNE KS- 704 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 730 PM MDT/830 PM CDT/... AT 704 PM MDT/804 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAIGLER...OR 16 MILES SOUTHEAST OF WRAY...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEECHER ISLAND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3976 10195 3983 10217 3992 10215 3993 10190 TIME...MOT...LOC 0104Z 280DEG 7KT 3986 10209 HUSTED
The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
2 hail. Local standard time, as filed.
The hail stones ranged from quarter to half dollar in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638935, 638936.